Senior Voice -

By Tait Trussell
Senior Wire 

Research finds statins make men more sedentary

 


Doctors often prescribe statins for people with high cholesterol to lower their total cholesterol and reduce their risk of a heart attack or stroke. The dangers of statins often seem to be brushed aside. Most people taking statins will take them for the rest of their lives unless they reach normal cholesterol levels through diet, exercise, weight loss and nutritional supplements. This can make statin side effects more difficult to manage.

For some people, statin side effects can make any benefit of taking a statin hardly worth it.

Now, scientists have found in a lengthy study that older men taking statins is linked to less physical activity — at an age where men are typically more sedentary by nature.

This discovery was published in JAMA Internal Medicine. It caused concern that there was a decline in needed physical activity in men who take such a widely prescribed medication. Statins are among the most widely prescribed medications in the world.

The most common side effect of statins is muscle pain. You may feel this pain as a soreness, tiredness or weakness in your muscles. The pain can be a mild discomfort, or it can be severe enough to make daily activities difficult. For example, one might find climbing stairs or walking to be uncomfortable or tiring. These symptoms of tiredness are exactly what was found in the recent study.

The study didn’t identify why men who took statins exercised less. It merely confirmed that they did.

Statins can cause life-threatening muscle damage called rhabdomyolysis (rab-doe-mi-OL-ih-sis). Rhabdomyolysis can cause severe muscle pain, liver damage, kidney failure and death. Although it is not common, rhabdomyolysis can occur when you take statins in combination with certain drugs or if you take a high dose of statins.

Occasionally, statin use can cause the liver to increase its production of enzymes that help with the digestion of food, drinks and medications. If the increase is only mild, you can continue to take the drug. Rarely, if the increase is severe, you may need to stop taking the drug. Your doctor might suggest a different statin. Certain other cholesterol-lowering drugs, such as gemfibrozil (Lopid) and niacin (Niacor, Niaspan), slightly increase the risk of liver problems in people who take statins.

Not everyone who takes a statin will have side effects. But some people may be at a greater risk than others. Risk factors include:

• Taking multiple medications to lower your cholesterol

• Being female

• Having a smaller body frame

• Being age 65 or older

• Having kidney or liver disease

• Having type 1 or 2 diabetes

• Drinking too much alcohol (More than two drinks a day for men age 65 and younger and more than one drink a day for women of all ages and men older than 65.)

The differences in activity levels were small, with the statin users engaged in about five minutes less of moderate physical activity daily and about eight minutes more of sedentary activity, also known as sitting around, compared with men not taking statins. Their activity levels dropped the most in the first year using statins, compared with their previous levels of activity. People on statins may be less active because they have heart disease.

But the researchers corrected for the effects of heart disease, stroke and high blood pressure, and still found the statin takers to be less active than others.

“Physical activity in older adults helps to maintain a proper weight, prevent cardiovascular disease and helps to maintain physical strength and function,” said David Lee, an assistant professor in the Oregon State University/Oregon Health and Science University College of Pharmacy, and lead author of the study.

“We’re trying to find ways to get older adults to exercise more, not less,” Lee said. “It is a fairly serious concern if use of statins is doing something that makes people less likely to exercise.”

 
 

Powered by ROAR Online Publication Software from Lions Light Corporation
© Copyright 2018

Rendered 10/17/2018 05:39